Display Settings:

Format

Send to:

Choose Destination
Obstet Gynecol. 2001 Jan;97(1):116-20.

Postmenopausal hormones and incontinence: the Heart and Estrogen/Progestin Replacement Study.

Author information

  • 1University of California, San Francisco, San Francisco, California 94105, USA. dgrady@itsa.ucsf.edu

Abstract

OBJECTIVE:

To determine whether postmenopausal hormone therapy improves the severity of urinary incontinence.

METHODS:

We included measures of incontinence and voiding frequency in the Heart and Estrogen/Progestin Replacement Study, a randomized, blinded trial of the effect of hormone therapy among 2763 postmenopausal women younger than 80 years with coronary disease and intact uteri. This report includes 1525 participants who reported at least one episode of incontinence per week at baseline. Participants were randomly assigned to 0.625 mg of conjugated estrogens plus 2.5 mg of medroxyprogesterone acetate in one tablet daily (n = 768) or placebo (n = 757) and were followed for a mean of 4.1 years. Severity of incontinence was classified as improved (decrease of at least two episodes per week), unchanged (change of at most one episode per week), or worsened (increase of at least two episodes per week).

RESULTS:

Incontinence improved in 26% of the women assigned to placebo compared with 21% assigned to hormones, while 27% of the placebo group worsened compared with 39% of the hormone group (P =.001). This difference was evident by 4 months of treatment and was observed for both urge and stress incontinence. The number of incontinent episodes per week increased an average of 0.7 in the hormone group and decreased by 0.1 in the placebo group (P <.001).

CONCLUSION:

Daily oral estrogen plus progestin therapy was associated with worsening urinary incontinence in older postmenopausal women with weekly incontinence. We do not recommend this therapy for the treatment of incontinence.

PMID:
11152919
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk